Alert archive / Iowa / High Wind Watches in 2026

High Wind Watch 1, NWS Des Moines, IA

March 11, 202627 counties in Iowa

NWS Des Moines, IA issued this high wind watch at Mar 11, 2026, 11:23 AM CDT for 27 counties in Iowa. It took effect at Mar 12, 2026, 10:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 11, 2026, 11:23 AM CDT (16:23 UTC)
In effect from
Mar 12, 2026, 10:00 PM CDT
Expired
Mar 11, 2026, 9:33 PM CDT
In force
Issued by
NWS Des Moines, IA
All 27 counties

Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cerro Gordo County, IA, Crawford County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Marshall County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA, Story County, IA, Tama County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 97 km from the middle of the area, began a volume at 16:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 4.4 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2026-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2026-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -125 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
-125 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this high wind watch went out at Mar 11, 6:47 AM CDT, 4 hours 36 minutes earlier. Its key messages:

  • Elevated fire weather conditions today followed by critical fire weather conditions Thursday. Both days featuring gusty winds and dry conditions.
  • Windy conditions continue--and worsen--Thursday night into early Friday, especially across northern Iowa. Wind gusts over 50mph likely.
  • Monitoring a wintry system this weekend that will bring travel impacts to the region.
Area forecast discussion, Mar 11, 6:47 AM CDT, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
647 AM CDT Wed Mar 11 2026

 ...Updated for the 12z Aviation Discussion...

.KEY MESSAGES...

- Elevated fire weather conditions today followed by critical
  fire weather conditions Thursday. Both days featuring gusty
  winds and dry conditions.

- Windy conditions continue--and worsen--Thursday night into
  early Friday, especially across northern Iowa. Wind gusts
  over 50mph likely.

- Monitoring a wintry system this weekend that will bring travel
  impacts to the region.

&&

.SHORT TERM /THROUGH THURSDAY NIGHT/...
Issued at 345 AM CDT Wed Mar 11 2026

As rain and storms pushed to the east overnight, a broad band of
snow from a northern stream synoptic shortwave began to enter Iowa
from the northwest. This round of snow is primarily fueled by
Pacific moisture and will yield low-end snowfall amounts for this
reason. Places like Estherville could see amounts over an inch, but
most of the area will remain under that value, owed also to the
soil temperatures being near 40 degrees. Subsidence, CAA, and a
tight pressure gradient will lead to a breezy and cool Wednesday.
30mph gusts will be common throughout the day. Elevated fire weather
concerns exist in the west due in part by a surface high advecting
in dry air.

An upper-level jet will traverse the northwest flow across the
northern CONUS and make the region susceptible to more waves through
this weekend. The next of note will deepen quickly and approach the
state later Thursday. Southwest flow ahead of the wave will boost
highs, and drop relative humidity values. The pressure gradient will
tighten across western Iowa and, but momentum transfer of wind will
be countered by WAA and lift. Still, the average wind speed in the
PBL is 40kts and will result in gusts over 25mph. A Red Flag Warning
may be needed in southwest Iowa due to these winds and RH values
dropping into the mid 20s. Winds will become increasingly impactful
Thursday night, especially in northern Iowa. A cold front will pass
after sunset in tandem with a PV anomaly, allowing for mixing up to
around 850mb to ensue overnight. Winds at that layer will be over
50kts, and strong subsidence will aid in transferring these winds to
the surface. The northern-most two rows of counties in the area will
see the highest, most prolonged winds as the 850mb wind max settles
over southern MN after 1 AM. Advisory-level winds will persist
through much of Friday morning. There will likely be a Wind Advisory
needed for this timeframe, and a High Wind Warning will be
considered for Thursday night.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Issued at 345 AM CDT Wed Mar 11 2026

As the jet max moves off, a northern stream jet will continue to
favor activity into the extended. Another feature is progged to
eject from the PNW and into the upper Rockies, deepening a surface
low across the Plains and Midwest. While there are location
discrepancies in model camps, the intensification of the system
as it passes points to another period of gusty winds as well as
cooling temperatures for Iowa. The likely chances of
precipitation in northern Iowa reflect the band of snow that
will set up on the northern flank of the system. Wherever that
snow band sets up, it will most likely be accompanied by winds
strong enough to blow the snow around, exacerbating travel
impacts in the region.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 645 AM CDT Wed Mar 11 2026

A mix of rain and snow (mostly snow from KDSM and north)
continues to move across the area this morning, bringing IFR
cigs and occasionally IFR vsbys with it. KOTM will see an
additional round of rain in 2 hours, bringing IFR there again
through the morning. Clouds will become SCT by 20z, then clear
by 00z. Gusts up to 30kts possible in the northeast and up to
25kts elsewhere during the daylight hours.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Jimenez
LONG TERM...Jimenez
AVIATION...Jimenez
Hazardous weather outlook, Mar 11, 4:26 AM CDT, 6 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
426 AM CDT Wed Mar 11 2026

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-120930-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
426 AM CDT Wed Mar 11 2026

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Elevated fire weather conditions this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Elevated to critical fire weather conditions Thursday. Winds
Thursday night in the north will create strong crosswinds on
north-south roadways.

Chances for snow return to the forecast this weekend. Highest
chance for snow in northern Iowa.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed at this time.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 7:22 PM CDTSevere Thunderstorm WarningDMXDavis38 min
Mar 11, 12:08 PM CDTRed Flag WarningDMXAdair, Adams, Audubon, Carroll, Cass, Crawford and 4 more33 hr

Nearby

High Wind Watches in Iowa, 2026Every high wind watch in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.